Alert archive / Washington / Gale Warnings in 2016
Gale Warning 98, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Nov 24, 2016, 12:33 PM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2016, 12:33 PM PST (20:33 UTC)
- Expired
- Nov 24, 2016, 3:00 PM PST
- In force
- 2 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
763 WHUS76 KSEW 242033 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1233 PM PST THU NOV 24 2016 PZZ132-250445- /O.UPG.KSEW.SC.Y.0279.000000T0000Z-161125T1400Z/ /O.NEW.KSEW.GL.W.0098.161124T2033Z-161124T2300Z/ /O.NEW.KSEW.SC.Y.0283.161124T2300Z-161125T1400Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1233 PM PST THU NOV 24 2016 ...GALE WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 AM PST FRIDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...SOUTHEAST WIND AROUND 35 KNOTS WILL EASE TO 20 TO 30 KT LATE THIS AFTERNOON. * WAVES/SEAS...WIND WAVES 4 TO 6 FT SUBSIDING TO 3 TO 5 FT LATE IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-250445- /O.CON.KSEW.RB.Y.0033.000000T0000Z-161125T2300Z/ GRAYS HARBOR BAR- 1233 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY... * COMBINED SEAS 14 TO 16 FEET. BAR CONDITIONS SEVERE WITH BREAKERS DURING EBB CURRENTS. * FIRST EBB...1 PM TODAY. * SECOND EBB...1 AM FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ133-135-250445- /O.CON.KSEW.SC.Y.0279.000000T0000Z-161125T1400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- PUGET SOUND AND HOOD CANAL- 1233 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...SOUTH WIND 20 TO 30 KT. * WAVES/SEAS...WIND WAVES 3 TO 5 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-250445- /O.CON.KSEW.SC.Y.0282.000000T0000Z-161125T1400Z/ ADMIRALTY INLET- 1233 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...SOUTHEAST WIND 20 TO 30 KNOTS. * WAVES/SEAS...WIND WAVES 3 TO 5 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-250445- /O.CON.KSEW.SC.Y.0281.000000T0000Z-161125T2300Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1233 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY... * WINDS...SOUTHWEST WIND 15 TO 25 KNOTS BECOMING NORTHEASTERLY TONIGHT. * WAVES/SEAS...WEST SWELL 12 FEET AT 13 SECONDS. WIND WAVES 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ150-153-156-170-173-176-250445- /O.CON.KSEW.SC.Y.0279.000000T0000Z-161125T2300Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 1233 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY... * WINDS...SOUTHWEST WIND 15 TO 30 KNOTS WILL SHIFT TO EAST OR NORTHEAST THIS EVENING THEN SHIFT BACK TO SOUTHWESTERLY LATE TONIGHT. * WAVES/SEAS...WIND WAVES 2 TO 6 FEET. WEST SWELL 14 TO 16 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
1 follow-up statement
122 WHUS76 KSEW 242247 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 247 PM PST THU NOV 24 2016 PZZ132-250700- /O.CON.KSEW.GL.W.0098.000000T0000Z-161124T2300Z/ /O.CON.KSEW.SC.Y.0283.161124T2300Z-161125T1400Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 247 PM PST THU NOV 24 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...SOUTHEAST WIND AROUND 35 KNOTS WILL EASE TO 20 TO 30 KNOTS LATE THIS AFTERNOON THROUGH TONIGHT. * WAVES/SEAS...WIND WAVES 4 TO 6 FT SUBSIDING TO 3 TO 5 FT LATE IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-250700- /O.EXT.KSEW.RB.Y.0033.000000T0000Z-161126T1100Z/ GRAYS HARBOR BAR- 247 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 3 AM PST SATURDAY... * COMBINED SEAS 14 TO 16 FEET SUBSIDING TO 13 TO 15 FEET ON FRIDAY. BREAKERS EXPECTED DURING EBB CURRENTS. BAR CONDITIONS SEVERE. * FIRST EBB...1 AM FRIDAY. * SECOND EBB...145 PM FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ130-250700- /O.EXT.KSEW.SC.Y.0281.000000T0000Z-161126T1100Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 247 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SATURDAY... * WINDS...VARIABLE WIND TO 15 KNOTS BECOMING EASTERLY 15 TO 30 KNOTS EARLY FRIDAY MORNING. * WAVES/SEAS...COMBINED SEAS 10 TO 12 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ150-153-156-170-173-176-250700- /O.EXT.KSEW.SC.Y.0279.000000T0000Z-161126T1100Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 247 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SATURDAY... * WINDS...SOUTHWEST WIND 15 TO 25 KNOTS WILL SHIFT TO EAST OR NORTHEAST THIS EVENING THEN SHIFT BACK TO SOUTHERLY 15 TO 30 KNOTS LATE TONIGHT AND FRIDAY. * WAVES/SEAS...WIND WAVES 3 TO 7 FEET. WEST SWELL 13 TO 15 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-135-250700- /O.CON.KSEW.SC.Y.0279.000000T0000Z-161125T1400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- PUGET SOUND AND HOOD CANAL- 247 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...SOUTH TO SOUTHEAST WIND 15 TO 30 KNOTS. * WAVES/SEAS...WIND WAVES 2 TO 5 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-250700- /O.CON.KSEW.SC.Y.0282.000000T0000Z-161125T1400Z/ ADMIRALTY INLET- 247 PM PST THU NOV 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...SOUTHEAST WIND 15 TO 30 KNOTS. * WAVES/SEAS...WIND WAVES 2 TO 5 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Nov 24, 9:51 AM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Nov 24, 9:51 AM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
951 AM PST Thu Nov 24 2016
.SYNOPSIS...Two frontal systems in quick succession will bring
wet and windy weather to Western Washington today and tonight,
with snow in the mountains. There will be a break in the weather
Friday, with an upper trough bringing more rain and mountain snow
Saturday. Another break in the weather is likely Sunday, with the
next front bringing more wet weather Sunday night and Monday.
&&
.SHORT TERM...A deep upper level low over the NE Pac will
continue sending waves of moisture through Western Washington
today...for more rain and heavy mountain snow. A Winter Storm
Warning remains in effect for the Olympics and the west slopes of
the Cascades. Snow levels are around 3000 feet with heavy snow
impacting all highway passes. We may see a brief break in
snowfall intensities late this afternoon...then more heavy snow
this evening as the second wave moves in. The mountains will see
1-3 feet of new snow through late tonight. In the lowlands...off
and on rain throughout the day. Temperatures will be in the mid
40s to lower 50s.
This first system brought high wind to the north interior
overnight and continued early this morning. Winds are easing and
will continue to ease through this afternoon. The second system
will bring a rise in the winds tonight between 9pm and
midnight...although winds seem like they will be sub- advisory.
South winds to 15 to 30 mph with local gusts to 40-45 mph seem
reasonable, including the Puget Sound area.
Friday is looking less active as an upper level trough digs
offshore. We will still see a few showers across Western
Washington but heavy accumulations are not expected. The trough
will shift inland on Saturday for a return of cool, showery
conditions. Snow levels will remain low (2500-3000 feet) with a
few more inches of snow in the mountains. 33
.LONG TERM...Previous discussion...High pressure aloft will bring
a brief dry spell Sunday but the next front will already be
spreading rain into the area from the west late in the day.
Showers should taper on Monday behind this front with perhaps a
dry day Tuesday as an upper ridge moves over the area. Another
front will reach the area Tuesday night or Wednesday. Schneider
&&
.AVIATION...A frontal system from about KBLI to KHQM will become
stationary as it moves a bit farther into the interior this
afternoon. A wave developing on the front well west of the
southern Oregon coast will move rapidly northeast across the area
tonight. Strong southwest flow aloft. The air mass is moist and somewhat
stable, and will remain moist but become somewhat unstable Friday
morning.
Conditions will be mainly VFR today with pockets of MVFR ceilings
and visibilities in light rain. MVFR conditions will become more
prevalent tonight as the wave of low pressure approaches the area
from the southwest and rainfall increases in intensity. Conditions
will slowly improve Friday morning as the air mass destabilizes
somewhat and precipitation tapers to showers. Albrecht
KSEA...The discussion above applies. Expect south wind 7 to 10 kt
today to back to southeasterly tonight, then to shift to south
15-18 kt with gusts to 25 to 30 kt for 5-7 hours between 09Z and
14Z. Winds will rapidly ease to south 6-9 kt Friday morning. Winds
at 5000 feet of south 60 kt will decrease to southwest 40 kt late
this afternoon and evening, then will increase to south 50-65 kt
as the wave passes the terminal 06-12Z tonight. Albrecht
&&
.MARINE...A strong frontal system over the inland waters this
morning will weaken as it pulls up stationary. A wave of low
pressure developing well off the Oregon coast will move northeast
through the waters tonight with winds shifting from southwest to
more easterly ahead of the wave this evening, then shifting back
to south to southwest behind the wave late tonight. Small craft
advisories are up for all waters except for the central portions
of the Strait of Juan de Fuca for the southerly winds associated
with the front today and winds shifting from east to northeast
this evening back to southerly again late tonight. Winds will
slowly ease on Friday. Seas on the coast will remain over 10 feet
through Friday.
Weaker systems will affect the area Friday through the weekend.
A rather vigorous frontal system will move through the area from
the northwest Sunday night. Albrecht
&&
.HYDROLOGY...Rains from a front moving through the area pushed the
Skokomish river above flood stage this morning. The river will
likely crest tonight and slowly recede Friday, remaining above
flood stage until around Friday night.
Elsewhere, flooding is not expected during the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 AM PST Friday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Olympics.
High Wind Warning until 10 AM PST this morning for Admiralty
Inlet Area-San Juan County-Western Skagit County-Western
Whatcom County.
PZ...Small Craft Advisory for rough bar until 6 PM PST this evening
for Grays Harbor Bar.
Small Craft Advisory until 3 PM PST this afternoon for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
Gale Warning until 10 AM PST this morning for Admiralty Inlet-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 4 PM PST this afternoon for Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Local storm report, Nov 24, 9:22 AM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
922 AM PST THU NOV 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 N POTLATCH 47.40N 123.14W
11/24/2016 M2.75 INCH MASON WA TRAINED SPOTTER
STORM TOTAL SO FAR.
0915 AM HEAVY RAIN 4 SSE BRINNON 47.63N 122.88W
11/24/2016 M2.94 INCH KITSAP WA TRAINED SPOTTER
13 HOUR TOTAL.
&&
JSMITHThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 10:50 PM PST | High Wind Warning | SEW | San Juan | 11 hr |
| Nov 24, 4:45 AM PST | River Flood Warning | SEW | Mason | 3 days |
| Nov 24, 9:15 AM PST | Small Craft Advisory | SEW | 13 hr | |
| Nov 24, 12:33 PM PST | Small Craft Advisory | SEW | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.